I think you are confusing libido with erectile function, Knodel. His libido will be zero or very low because of the hormone therapy - it has switched off his testosterone. Cialis & injections won't affect his libido at all.
Injections can produce an erection even when a man has no libido, but they can't make him want or enjoy sex. Cialis in a large dose (10mg / 20mg) can help a man to get an erection but he has to feel randy for it to work. Cialis at a daily dose - 2.5mg or 5mg isn't so much for getting erections but to keep the blood flowing and bring oxygen to the genitals to help maintain penile health.
So the question is, why did the ED nurse prescribe the injections? Because he said that he still feels randy even on the HT but can't get an erection? Or did she not ask about whether he has any libido? Did she know that he is on HT? Or are the injections purely to use occasionally to maintain penile health and reduce the risk of penile shrinkage?
Re the pain ... did he say that inserting the needle was painful or that the resulting erection was painful afterwards? The needle is so fine it is unlikely to hurt, but watching someone stick a needle in your penis, it is no surprise that some men will feel pain because they were expecting to! If the pain was a prolonged ache afterwards, that is an issue and sometimes, it is bad enough for a man to decide not to use the injections again.